Illinois, 2005

Flooding in Illinois, January 4, 2005

January 4, 2005 · NWS DVN · 2 events in 2 counties and zones

Moderate to heavy rainfall around 3 January 2005 lead to minor flooding along the La Moine River near Colmar.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Moderate to heavy rainfall around 3 January 2005 lead to minor flooding along the La Moine River near Colmar.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jan 3, 10:15 PM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Jan 3, 10:15 PM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1015 PM CST MON JAN 3 2005

.DISCUSSION...

** UPDATED **
WILL BE CANCELLING THE WINTER WEATHER ADVISORY. PCPN VERY SPOTTY AND NOT
WIDESPREAD ENOUGH TO WARRANT ADVISORY.

MAJOR WINTER STORM STILL ON TRACK FOR LATE TUESDAY THROUGH WEDNESDAY.
NGM AND ETA QPF FROM GRID INTERPOLATIONS YIELDS WIDESPREAD
3/4 TO 1.25 INCHES. 00Z ETA TRENDING A BIT FURTHER NORTH ON TRACK OF
H85 LOW AND HOLDS ONTO ELEVATED WARM LAYER ALONG AND SOUTH OF
HIGHWAY 34. COULD BE LOOKING AT A SIGNIFICANT/VERY SERIOUS ICE STORM
IN THE SOUTH WITH EASILY ONE QUARTER TO ONE HALF INCH OF ICE
AND POSSIBLY MORE. JUST TO THE NORTH...LOOKS LIKELY WE/LL SEE A
SIGNFICANT SWATH OF HEAVY SNOW (6-12+) WITH LOTS OF INGREDIENTS
INCLUDING COUPLED JET...STRONG MOISTURE TRANSPORT (SPECIFIC HUMIDITIES
OF 6-7 G/KG)...STRONG LLVL BAROCLINIC ZONE AND FAVORABLE
POSITIONS WITH RESPECT TO SFC TO H7 LOW TRACKS. IF CONVECTION TO
OUR SOUTH DOESN/T ROB SOME OF THE MOISTURE INFLUX...THEN
WOULDN/T BE SURPRISED TO SEE 50 MI WIDE SWATH OF 12-16 INCHES NORTH
OF QUAD CITIES FROM HIGHWAY 30 TO HIGHWAY 20. STORM HAS
POTENTIAL TO PACK AS MUCH PUNCH AS THE JAN 1-2 STORM OF 1999. ..05..

&&

.PREVIOUS DISCUSSION...

.SYNOPSIS...
ICE ACCUMULATION HAS ENDED ACROSS THE FORECAST AREA THIS
AFTERNOON...WITH GENERALLY A TRACE TO 0.2 OF ICE IN THE ADVISORY
AREAS...AND AROUND A QUARTER INCH IN THE WARNED AREA ALONG
INTERSTATE 80. THE VAST MAJORITY HAS ACCUMULATED ON ELEVATED
SURFACES...ESPECIALLY TREES.

TODAYS SURFACE MAP SEEMS TAKEN DIRECTLY FROM A BASIC METEOROLOGY
TEXT BOOK FOR WINTER STORMS.  VERY COLD ARCTIC AIR IS POSITIONED
FROM THE NORTHERN PLAINS...INTO NORTHERN IOWA...AND IS MOVING
SOUTHEAST.  MOISTURE LEVELS NORMALLY FOUND IN THE MONTH OF MAY ARE
POISED ACROSS THE SOUTHERN STATES. 850MB DEWPOINTS OF 10 TO 14
CELSIUS ARE SPREADING NORTH...ABSOLUTELY INCREDIBLE  THE MAJOR
UPPER LOW IN THE SOUTHWEST IS BEGINNING TO LIFT NORTHEAST.
THE STAGE IS SET FOR HEAVY WINTER PRECIP.

&&

.SHORT TERM...(TONIGHT THROUGH TUESDAY)
COLD AIR WILL CONTINUE TO WORK INTO THE AREA OVERNIGHT...WITH LOWS
IN THE MID TEENS NORTH TO MID 20S SOUTH.  IN ADDITION...WEAK FORCING
FROM THE 850 FRONT WILL BRING THE THREAT OF FLURRIES OR LIGHT
FREEZING DRIZZLE TO THE SOUTHEAST HALF.   WITH MOST ROADS ALREADY
TREATED...AND GIVEN THE LIGHTER VARIETY OF PCPN...WILL NOT ISSUE AN
ADVISORY FOR THIS AT THIS TIME.

TOMORROW...WARM ADVECTION WILL INCREASE AND SATURATE LATE IN THE
AFTERNOON...AND BRING FREEZING RAIN...MIXED WITH SNOW TO THE
SOUTHWEST LATE IN THE AFTERNOON.  THE FORCING IS MODERATE...AND IS
WORTHY OF CONTINUING THE WATCH AT THIS POINT IN THE SOUTH.  THE MAIN
PCPN EVENT WILL BEGIN IN EARNEST DURING THE EVENING.
...ERVIN...

&&

.LONGER TERM (TUESDAY NIGHT THROUGH NEXT MONDAY)...FOCUS DURING THIS
PERIOD IS LONG-DURATION MAJOR WINTER STORM WITH POTENTIAL TO BURY
MANY AREAS TUESDAY EVENING THROUGH LATE WEDNESDAY NIGHT.  ALL
INGREDIENTS FOR HEAVY SNOW APPEAR TO BE FALLING IN LINE FOR
CWA...WITH TIGHT BAROCLINIC ZONE...COUPLED JET STRUCTURE...STRONG
SHORTWAVE...COLD AIR COMING...AND EXCELLENT MOISTURE (FOR JANUARY).
STRONG WAVE ENERGY CURRENTLY ROUNDING L/W TROUGH OFF THE WEST COAST
WITH ASSOCIATED 120KT JET.  DECENT AGREEMENT AMONG MODELS...AND WILL
SIDE WITH HPC ON USING AN ETA/GFS BLEND.  A STRONG UPPER LOW AND
ASSOCIATED SURFACE LOW WILL EJECT NORTHEASTWARD FROM THE CENTRAL
PLAINS INTO THE OHIO RIVER VALLEY WEDNESDAY.  APPEARS THE AREA WILL
EXPERIENCE A ONE-TWO PUNCH WITH INITIAL ISENTROPIC/THETA-E GENERATED
PRECIPITATION TUESDAY NIGHT TO EARLY WEDNESDAY THEN TRANSITIONING TO
DEEPER FORCING DURING THE DAY WEDNESDAY/EVENING AS MID AND UPPER
LEVEL DEEPER FORCING TAKE HOLD.

ISENTROPIC LIFT BEGINS ACROSS THE SOUTH BY TUESDAY AFTERNOON AND
SPREADS NORTH DURING THE EVENING.  FORECAST SOUNDINGS SUGGEST AREAS
ALONG AND SOUTH OF A FAIRFIELD TO MONMOUTH LINE WILL SEE A MIX OF
FREEZING RAIN AND SLEET WITH THIS INITIAL SURGE...WHILE SOME SLEET
COULD BE MIXED WITH SNOW AS FAR NORTH AS A WASHINGTON TO KEWANEE
LINE.  BY WEDNESDAY MORNING...SOME ICE ACCUMULATION IS LIKELY SOUTH
OF HIGHWAY 34...WITH UP TO A COUPLE OF INCHES OF SNOW ON TOP OF THAT
AFTER A LATE NIGHT CHANGEOVER.  FURTHER NORTH...QPF WILL BE LIGHTER
BUT WITH ALL SNOW/HIGHER RATIOS 3 TO 5 INCHES IS POSSIBLE ALONG AND
NORTH OF THE I-80 CORRIDOR.  THERE MAY BE A BRIEF SNOW LULL DURING
THE DAY WEDNESDAY (ALTHOUGH ANOTHER COUPLE INCHES POSSIBLE) BEFORE
WE TRANSITION INTO POSSIBLY HEAVY DEFORMATION ZONE SNOWS LATER
WEDNESDAY/WEDNESDAY NIGHT.  GOOD MODEL AGREEMENT WITH 700MB AND
500MB LOWS TRACKING OVER THE CWA AND TIGHT 850MB BAROCLINIC ZONE AND
CIRCULATION PASSING JUST SOUTH OF CWA WEDNESDAY NIGHT.  FEEL AN
ADDITIONAL 2-4 INCHES ARE POSSIBLE AREA-WIDE...ENDING LATE WEDNESDAY
NIGHT.  AT THIS POINT...LOCAL CALCULATIONS SHOW AREAS ALONG AND
NORTH OF A FAIRFIELD IA TO KEWANEE IL LINE APPEAR TO BE IN LINE FOR
6-10+ (ISOLATED 1 FOOT+ BETWEEN I-80 AND HIGHWAY 30)...WITH 4-6
FURTHER SOUTH.  IF COLDER AIR CAN WORK FURTHER SOUTH AMOUNTS WOULD
NEED TO BE RAISED SUBSTANTIALLY FOR SOUTHERN ZONES.  NORTHEAST WINDS
OF 15-25 MPH WILL CAUSE BLOWING AND DRIFTING SNOW WEDNESDAY AND
WEDNESDAY NIGHT.

FEW CHANGES MADE TO THE EXTENDED...LOWERED TEMPS THROUGH FRIDAY WITH
EXPECTED DEEP SNOWCOVER...AND CONTINUED CHANCE RAIN/SNOW FOR
SATURDAY.  ..SCHAFFER..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...WINTER STORM WATCH TUESDAY AFTERNOON THROUGH WEDNESDAY NIGHT
SOUTHEAST...AND TUESDAY EVENING THROUGH WEDNESDAY NIGHT ELSEWHERE.
IL...WINTER STORM WATCH TUESDAY AFTERNOON THROUGH WEDNESDAY NIGHT
WEST CENTRAL...AND TUESDAY EVENING THROUGH WEDNESDAY NIGHT
ELSEWHERE.
MO...WINTER STORM WATCH TUESDAY AFTERNOON THROUGH WEDNESDAY NIGHT.

&&

05
Hazardous weather outlook, Jan 3, 6:00 AM CST, 18 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
600 AM CST MON JAN 3 2005

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-041100-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
600 AM CST MON JAN 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST...EAST
CENTRAL...AND SOUTHEAST IOWA...NORTHWEST...NORTH CENTRAL...AND WEST
CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

...WINTER STORM WARNING FOR ICE UNTIL 2 PM IN IOWA ALONG AND NEAR
THE INTERSTATE 80 CORRIDOR AND IN ILLINOIS JUST NORTH ON I-80...
...WINTER WEATHER ADVISORY FOR ICE UNTIL 2 PM FOR MOST OF THE
REMAINDER OF EASTERN IOWA...NORTHEAST MISSOURI..AND NORTHWEST
ILLINOIS...

FREEZING RAIN WILL CONTINUE THROUGH MIDDAY...EXCEPT MAINLY RAIN
SOUTHEAST OF A LINE FROM BURLINGTON TO MONMOUTH TO PRINCETON
ILLINOIS.  THE HEAVIEST FREEZING RAIN WILL BE ALONG AND NEAR THE
INTERSTATE 80 CORRIDOR IN IOWA...AND NORTH OF INTERSTATE 80 IN
ILLINOIS...WHERE UP TO A QUARTER INCH OF ICE ACCUMULATION IS
POSSIBLE. ELSEWHERE...AROUND A TENTH OF AN INCH ICE ACCUMULATION IS
LIKELY NORTH...TOWARDS CEDAR RAPIDS...MAQUOKETA...AND MOUNT
CARROLL...WITH A THIN GLAZE FROM INDEPENDENCE TO DUBUQUE TO FREEPORT.
THE PRECIPITATION WILL TAPER OFF IN IOWA AND MISSOURI MIDDAY AND IN
ILLINOIS EARLY AFTERNOON. OCCASIONAL LIGHT FREEZING DRIZZLE OR
FLURRIES WILL BE POSSIBLE TONIGHT.

BE PREPARED FOR ICY ROADS...SIDEWALKS...DRIVEWAYS...AND PARKING LOTS.
DRIVERS...AS WELL AS PEDESTRIANS...ARE URGED TO USE EXTREME CAUTION.
TRAVEL IS STRONGLY DISCOURAGED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A STRONG LOW PRESSURE SYSTEM WILL EJECT OUT OF THE SOUTHERN
PLAINS AND UP THROUGH THE OHIO RIVER VALLEY BY LATE WEDNESDAY.
CURRENT PROJECTIONS SUGGEST THAT THIS SYSTEM WILL PRODUCE MAINLY
SNOW...POSSIBLY HEAVY AT TIMES...FROM TUESDAY NIGHT THROUGH
WEDNESDAY NIGHT. LATEST THINKING SUGGESTS THE FIRST MAIN ROUND OF
SNOW WILL OCCUR TUESDAY NIGHT...WITH AREAS ALONG AND NORTH OF THE
INTERSTATE 80 CORRIDOR POSSIBLY RECEIVING FROM 2 TO 5 INCHES OF SNOW
BY WEDNESDAY MORNING. AREAS TO THE SOUTH OF INTERSTATE 80 IN
SOUTHEAST IOWA...WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI MAY
EXPERIENCE MORE FREEZING RAIN AND SLEET TUESDAY EVENING. THESE
AREAS SOUTH OF A KEOSAUQUA IOWA...TO A MONMOUTH ILLINOIS LINE MAY
RECEIVE UP TO A QUARTER INCH OF ICING BEFORE THE FREEZING RAIN AND
SLEET BECOME ALL SNOW. SNOW AMOUNTS IN THESE AREAS MAY ONLY RANGE
FROM 1 TO 3 INCHES BY WEDNESDAY MORNING DUE TO THE LONGER DURATION
OF FREEZING RAIN EARLIER IN THE EVENING.

AS THE LOW PRESSURE STORM SYSTEM SHIFTS TO THE SOUTHEAST OF THE
AREA...THE NEXT MAIN ROUND OF SNOW WILL START LATE WEDNESDAY
AFTERNOON AND LAST WELL INTO WEDNESDAY NIGHT. ADDITIONAL MODERATE TO
HEAVY SNOW WILL AGAIN LOOK TO OCCUR MAINLY ALONG AND NORTH OF THE
INTERSTATE 80 CORRIDOR WITH AN ADDITIONAL 4 TO 8 INCHES POSSIBLE BY
THE TIME IT ENDS LATE WEDNESDAY NIGHT. LIGHTER ADDITIONAL SNOW
AMOUNTS OF 2 TO 4 INCHES WILL OCCUR SOUTH OF THE INTERSTATE CORRIDOR
WEDNESDAY NIGHT. THUS THERE IS A POTENTIAL FOR AREAS ALONG AND NORTH
OF THE INTERSTATE 80 CORRIDOR TO RECEIVE A STORM TOTAL OF 5 TO 10
INCHES OF SNOWFALL WITH LOCALIZED HIGHER AMOUNTS OF A FOOT OR MORE.
AREAS TO THE SOUTH OF INTERSTATE 80 ARE MORE IN LINE FOR A STORM
TOTAL OF 2 TO 5 INCHES.

THIS STORM SYSTEM IS STILL IN ITS DEVELOPMENTAL STAGES AND MUCH CAN
CHANGE WITH RESPECT TO ITS PROJECTED PATH. THUS THE EXACT PLACEMENT
OF THE HEAVIER SNOWFALL AND ICE AREAS IS STILL YET TO BE DETERMINED.
A WINTER STORM WATCH HAS BEEN ISSUED FOR TUESDAY NIGHT THROUGH
WEDNESDAY NIGHT FOR THE ENTIRE AREA DUE TO THE LOOMING THREAT OF
SIGNIFICANT SNOW AND ICE. STAY TUNED FOR POSSIBLE WARNINGS OR
ADVISORIES CONCERNING THIS NEXT WINTER STORM SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED FOR TODAY OR TONIGHT. ROAD
CONDITION AND ICING REPORTS TODAY FROM EMERGENCY MANAGEMENT...
LAW ENFORCEMENT...AND SPOTTERS WOULD BE APPRECIATED.

REA/12

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, McDonough

When
January 4, 12:00 AM CST to 8:45 AM CST
Where
McDonough forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
39.267, -88.233

Flood, Hancock

When
January 4, 12:00 AM CST to 8:45 AM CST
Where
Hancock forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
40.404, -91.165 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2005Every state in 2005This day in weather historyWarnings in Illinois, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5438459, 5438460.